A sudden rise in INR due to combination of Tribulus terrestris, Avena sativa, and Panax ginseng (Clavis Panax) [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2012; 40(3): 259-261 | DOI: 10.5543/tkda.2012.45793

A sudden rise in INR due to combination of Tribulus terrestris, Avena sativa, and Panax ginseng (Clavis Panax)

Murat Turfan, Abdurrahman Tasal, Fatih Ergun, Mehmet Ergelen
The University of Bezmialem Foundation, Departmen of Cardiology, Istanbul, Turkey

Warfarin sodium is an antithrombin agent used in patients with prosthetic valve and atrial fibrillation. However, there are many factors that can change the effectiveness of the drug. Today, herbal mixtures promoted through targeted print and visual media can lead to sudden activity changes in patients using warfarin. In this case report we will present two cases with a sudden rise in INR due to using combination of Tribulus terrestris, Avena sativa and Panax ginseng (Panax Clavis). Two patients who used warfarin due to a history of aortic valve replacement (case 1) and atrial fibrillation (case 2) were admitted to the hospital due very high levels of INR detected during routine follow-up. Both patients had used an herbal medicine called ‘’Panax’’ during the last month. The patients gave no indication regarding a change in diet or the use of another agent that might interact with warfarin. In cases where active bleeding could not be determinated, we terminated the use of the drug and re-evaluated dosage of warfarin before finally discharging the patient.

Keywords: Aortic valve replacement, atrial fibrillation, plants, cardiovascular agents/pharmacology; panax/adverse effects

How to cite this article
Murat Turfan, Abdurrahman Tasal, Fatih Ergun, Mehmet Ergelen. A sudden rise in INR due to combination of Tribulus terrestris, Avena sativa, and Panax ginseng (Clavis Panax). Turk Kardiyol Dern Ars. 2012; 40(3): 259-261

Corresponding Author: Murat Turfan, Türkiye
© Copyright 2019 Archives of the Turkish Society of Cardiology
LookUs & Online Makale